Alert archive / Michigan / Wind Advisories in 2018
Wind Advisory 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Oct 20, 2018, 11:58 AM EDT for 12 counties in Michigan. It took effect at Oct 20, 2018, 1:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2018, 11:58 AM EDT (15:58 UTC)
- In effect from
- Oct 20, 2018, 1:00 PM EDT
- Expired
- Oct 20, 2018, 7:41 PM EDT
- In force
- 7 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019 WWUS73 KGRR 201558 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1158 AM EDT Sat Oct 20 2018 MIZ050-056>058-064>067-071>074-210000- /O.NEW.KGRR.WI.Y.0005.181020T1700Z-181021T0200Z/ Muskegon-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Grand Haven, Jenison, Grand Rapids, Ionia, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1158 AM EDT Sat Oct 20 2018 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... The National Weather Service in Grand Rapids has issued a Wind Advisory...which is in effect until 10 PM EDT this evening. HAZARDOUS WEATHER... * Winds from the northwest gusting to 50 mph or more. * Beginning after 3 PM and spreading inland from Lake Michigan. IMPACTS... * Small unsecured objects could be blown away. * Difficult driving conditions. * Poor visibility near the lakeshore with a mix of precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
988 WWUS73 KGRR 201853 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 253 PM EDT Sat Oct 20 2018 MIZ050-056>058-064>067-071>074-210200- /O.CON.KGRR.WI.Y.0005.000000T0000Z-181021T0200Z/ Muskegon-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Grand Haven, Jenison, Grand Rapids, Ionia, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 253 PM EDT Sat Oct 20 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... HAZARDOUS WEATHER... * Winds from the northwest gusting to 50 mph or more. * Gusts in Allegan and Van Buren Counties approaching 60 mph. * Begins this afternoon and spreads inland from Lake Michigan. IMPACTS... * Spotty power interruptions. * Small unsecured objects could be blown away. * Poor visibility near lakeshore with mixed precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles on exposed roads. Use extra caution. && $$
422 WWUS73 KGRR 202341 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 741 PM EDT Sat Oct 20 2018 MIZ050-056>058-064>067-071>074-210045- /O.CAN.KGRR.WI.Y.0005.000000T0000Z-181021T0200Z/ Muskegon-Ottawa-Kent-Ionia-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Grand Haven, Jenison, Grand Rapids, Ionia, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 741 PM EDT Sat Oct 20 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Grand Rapids has cancelled the Wind Advisory. HAZARDOUS WEATHER... * Winds will steadily diminish through this evening. * Some higher gusts will be possible along the immediate lakeshore of Lake Michigan. IMPACTS... * Power outages will stabilize as conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR MORE INFORMATION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Oct 20, 10:10 AM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 20, 10:10 AM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1010 AM EDT Sat Oct 20 2018 LATEST UPDATE... Hydro .SYNOPSIS... Issued at 317 AM EDT Sat Oct 20 2018 Rain showers will develop across the area this morning as a strong wave of low pressure passes through the area. Southern areas could see a thunderstorm embedded in the showers through mid afternoon. Colder air will come in this afternoon on windy conditions, and mix some snow showers in at times before diminishing tonight. Some small hail will even be possible in the heavier showers. The weather will become more settled by Sunday with dry conditions returning along with cooler temperatures. Temperatures should end up mostly seasonable for most of the upcoming week. Dry conditions will persist for much of the coming week, except a chance of showers Monday night into Tuesday night. && .UPDATE... Issued at 942 AM EDT Sat Oct 20 2018 The upper trough approaching the area continues to impress. The 12Z GRB sounding measured -31C at 500mb with impressive lapse rates //greater than 7.5C per km// from near the surface to above 500 mb. Deep convection already beginning over Lake Michigan beneath this approaching airmass. SPC has increased the area for general thunder today. As noted already, there could be a significant variety of precipitation types today, each with an attendant thunder threat. && .DISCUSSION...(Today through next Friday) Issued at 317 AM EDT Sat Oct 20 2018 Our main impact weather will be right off the bat today as a very strong short wave moves through the area. The main implications from this will be a threat of thunder, a mixture of pcpn as colder air moves in, and gusty winds. We have cleared out nicely in the wake of the first short wave, and subsidence builds overhead in between the two systems. This break will be very short lived. The models are in good agreement that showers will enter the area from the NW after 12z this morning. It looks like we will see the shower activity ramp up as it approaches as it gets a boost from the warmer waters of Lake Michigan, and it eventually feeds off of some building diurnal instability across the south. Forecast soundings indicate we could see over 500 J/kg of narrow CAPE down south. The window for thunder looks rather narrow with a frontal passage in the early afternoon hours. Behind the front, we will see cold pool instability showers develop and move through. Freezing levels will drop like a rock, and we could see some snow mix in, and some graupel/small hail remains possible with the heavier convective bursts. The passage of the short wave and loss of diurnal instability will allow for a diminishing trend. Some lake effect will linger into Sunday morning, before high pressure puts a lid on lake induced pcpn. Dry weather and cool conditions will ensue as the fresh Canadian air mass overspreads the area. High pressure will support the drier conditions until later Monday night when the next short wave dives in over the region. Much of the pcpn will likely stay north with the core of the forcing up there. Enough colder air does make it this far south to bring a potential of a few lake effect rain showers. This will linger into Tue night. The remainder of the fcst period then looks drier once again. An upper ridge over the Plains will slowly and gradually make it's way overhead. It will likely take until after this forecast period for the ridge to move east and allow the next trough to affect the area. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 741 AM EDT Sat Oct 20 2018 VFR conditions will continue through the morning then areas of MVFR conditions move in along with low chance of thunder. Any heavy showers during the afternoon may change over to ice or snow pellets and have strong wind gusts. Winds will gust over 20 knots at times today into tonight. && .MARINE... Issued at 317 AM EDT Sat Oct 20 2018 The gale warning will be maintained as is with this forecast cycle. We are entering a relative lull in the winds as one system exits the area, and before the effects from the next system kick in. We are looking at a potential to see gales immediately ahead of the next system. Gales look to almost be a sure bet behind the front this afternoon and this evening with strong cold air advection. Winds will peak late this afternoon and early this evening, before they gradually diminish. && .HYDROLOGY... Issued at 1010 AM EDT Sat Oct 20 2018 Rivers levels are mostly above normal for the time of year, but continue to fall across the area. Precipitation through the next week should have little impact on water levels in area rivers and streams and the levels should slowly fall. Showers will spread over the area today, and may mix at times with snow or ice pellets. Only light rain amounts are expected. Dry weather is then expected through the rest of the week. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Gale Warning until 11 PM EDT this evening for LMZ844>849. && UPDATE...TJT SYNOPSIS...NJJ DISCUSSION...NJJ AVIATION...Ostuno HYDROLOGY...63 MARINE...NJJ
Hazardous weather outlook, Oct 20, 10:00 AM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1000 AM EDT Sat Oct 20 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1000 AM EDT Sat Oct 20 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a chance for thunderstorms today. No severe weather is expected but some of the stronger storms could have quick bursts of small hail or snow pellets and wind gusts over 40 mph as this activity moves rapidly to the southeast. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-210800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1000 AM EDT Sat Oct 20 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to mariners. Thunderstorms are possible today along with a slight chance of waterspouts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds and waves will be hazardous to small craft Sunday into Monday.
In the hours before
Special weather statement, Oct 20, 10:43 AM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1043 AM EDT SAT OCT 20 2018
MIZ056-057-201545-
Ottawa MI-Kent MI-
1043 AM EDT SAT OCT 20 2018
...SIGNIFICANT WEATHER ADVISORY...
At 1043 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bailey to Olive Center. Movement was east
at 35 mph.
Dime size hail will be possible with these storms.
Locations impacted include...
Grand Rapids... Holland... Grand Haven...
Lowell... Wyoming... Kentwood...
Walker... East Grand Rapids... Hudsonville...
Rockford... Zeeland... Coopersville...
Sparta... Ferrysburg... Caledonia...
Fruitport... Forest Hills... Beechwood...
Jenison... Northview...
LAT...LON 4312 8591 4321 8591 4321 8579 4329 8579
4329 8531 4277 8531 4277 8621 4298 8622
4312 8627
TIME...MOT...LOC 1443Z 289DEG 32KT 4330 8587 4292 8610
LAURENSLocal storm report, Oct 20, 10:44 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1044 AM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM HAIL 1 S WOLF LAKE 43.23N 86.11W
10/20/2018 E0.75 INCH MUSKEGON MI COUNTY OFFICIAL
&&
WHLocal storm report, Oct 20, 10:53 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1053 AM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM HAIL 3 E MUSKEGON 43.23N 86.19W
10/20/2018 M0.70 INCH MUSKEGON MI TRAINED SPOTTER
TIME WAS BASED ON RADAR.
&&
WHLocal storm report, Oct 20, 11:00 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM NON-TSTM WND GST 1 SSW SPRINGFIELD 42.31N 85.25W
10/19/2018 M35 MPH CALHOUN MI ASOS
ASOS STATION BTL, W K KELLOGG AIRPORT.
0542 PM NON-TSTM WND GST 1 S LUDINGTON 43.95N 86.44W
10/19/2018 M39 MPH MASON MI BUOY
BUOY STATION LDTM4, LUDINGTON.
0556 PM NON-TSTM WND GST 3 NE SHELBY 43.64N 86.33W
10/19/2018 M35 MPH OCEANA MI MESONET
MESONET STATION AU347, 4 SSE HART.
0629 PM NON-TSTM WND GST 2 S HOLLAND 42.74N 86.11W
10/19/2018 M37 MPH ALLEGAN MI ASOS
ASOS STATION BIV, W MICH REGIONAL ARPT.
0640 PM NON-TSTM WND GST 5 W PORT SHELDON 42.90N 86.30W
10/19/2018 M38 MPH LMZ874 MI BUOY
BUOY STATION 45029, PORT SHELDON BUOY.
0648 PM NON-TSTM WND GST 1 W WHEELER 43.41N 84.46W
10/19/2018 M35 MPH GRATIOT MI MESONET
MESONET STATION C0681, WHEELER.
0650 PM NON-TSTM WND GST 40 W DOUGLAS 42.70N 87.00W
10/19/2018 M38 MPH LMZ876 MI BUOY
BUOY STATION 45007, S LAKE MI BUOY.
0650 PM NON-TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.30W
10/19/2018 M38 MPH LMZ844 MI BUOY
BUOY STATION 45168, SOUTH HAVEN BUOY.
0720 PM NON-TSTM WND GST 2 N EDGEMONT PARK 42.78N 84.59W
10/19/2018 M35 MPH CLINTON MI ASOS
ASOS STATION LAN, CAPITAL CITY AIRPORT.
0940 PM NON-TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
10/19/2018 M38 MPH LMZ844 MI MESONET
MESONET STATION SVNM4, SOUTH HAVEN GLERL.
1116 PM NON-TSTM WND GST 1 ESE REEMAN 43.44N 85.99W
10/19/2018 M37 MPH NEWAYGO MI AWOS
AWOS STATION FFX, FREMONT MUNICIPAL ARPT.
1243 AM NON-TSTM WND GST 17 W KEELER 42.12N 86.49W
10/20/2018 M39 MPH LMZ844 MI MESONET
MESONET STATION XSTJ, 1 N SAINT JOSEPH.
1015 AM TSTM WND GST 5 SW WHITEHALL 43.37N 86.42W
10/20/2018 M41 MPH MUSKEGON MI MESONET
MESONET STATION D2963, WHITE RIVER
LIGHTHOUSE.
&&Special weather statement, Oct 20, 11:39 AM EDT, 19 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 1139 AM EDT Sat Oct 20 2018 MIZ051-052-057>059-064>067-071>074-201745- Montcalm-Gratiot-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Greenville, Alma, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1139 AM EDT Sat Oct 20 2018 ...SCATTERED THUNDERSTORMS WITH SMALL HAIL... Scattered thunderstorms will continue to develop through the early to mid afternoon hours. The strongest storms will be capable of producing dime sized hail and wind gusts up to 40 mph in addition to occasional lightning and brief heavy rain. The thunderstorms will move east at 35 mph. Laurens
Local storm report, Oct 20, 11:44 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1144 AM EDT SAT OCT 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM HAIL 4 E ROCKFORD 43.14N 85.48W
10/20/2018 E0.25 INCH KENT MI PUBLIC
1125 AM HAIL 3 NE GRAND RAPIDS 42.99N 85.62W
10/20/2018 M0.25 INCH KENT MI PUBLIC
1122 AM HAIL 3 E WALKER 42.99N 85.69W
10/20/2018 E0.25 INCH KENT MI PUBLIC
1120 AM HAIL 1 W GRAND RAPIDS 42.96N 85.68W
10/20/2018 M0.70 INCH KENT MI PUBLIC
1112 AM HAIL 1 E SPARTA 43.16N 85.69W
10/20/2018 E0.25 INCH KENT MI PUBLIC
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 10:26 AM EDT | Special Weather Statement | GRR | Ottawa | 64 min |
| Oct 20, 10:43 AM EDT | Special Weather Statement | GRR | Kent, Ottawa | 62 min |
| Oct 20, 2:15 PM EDT | Special Weather Statement | GRR | Barry, Calhoun, Eaton | 60 min |
| Oct 20, 2:54 PM EDT | Special Weather Statement | GRR | Jackson | 36 min |
Nearby
Wind Advisories in Michigan, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.